Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

Extending combinatorial piecewise linear structures on stratified spaces. II


Authors: Douglas R. Anderson and Wu Chung Hsiang
Journal: Trans. Amer. Math. Soc. 260 (1980), 223-253
MSC: Primary 57Q25
MathSciNet review: 570787
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let X be a stratified space and suppose that both the complement of the n-skeleton and the n-stratum have been endowed with combinatorial piecewise linear (PL) structures. In this paper we investigate the problem of ``fitting together'' these separately given PL structures to obtain a single combinatorial PL structure on the complement of the $ (n\, - \,1)$-skeleton. The first main result of this paper reduces the geometrically given ``fitting together'' problem to a standard kind of obstruction theory problem. This is accomplished by introducing a tangent bundle for the n-stratum and using immersion theory to show that the ``fitting together'' problem is equivalent to reducing the structure group of the tangent bundle of the n-stratum to an appropriate group of PL homeomorphisms. The second main theorem describes a method for computing the homotopy groups arising in the obstruction theory problem via spectral sequence methods. In some cases, the spectral sequences involved are fairly small and the first few differentials are described. This paper is an outgrowth of earlier work by the authors on this problem.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57Q25

Retrieve articles in all journals with MSC: 57Q25


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1980-0570787-8
PII: S 0002-9947(1980)0570787-8
Keywords: Stratified space, locally triangulable space, immersion theory, isotopy extension theorem, algebraic K-theory
Article copyright: © Copyright 1980 American Mathematical Society